Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 27, 2020, 6:08 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Hancock County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 27, 2020, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Washington County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 9 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 5:32 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:03 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 27, 3:03 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 303 PM EDT Thu Aug 27 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again this evening and again on Friday. Widespread rain is expected Friday night through Saturday with drier weather expected Sunday and Monday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... No change was made for the afternoon update as convection has been limited thus far by very warm, and dry mid levels. Nevertheless, a shortwave moving across the Lakes region indicates a mid level thermal trough which is expected to support dvlpmnt and more balanced updraft potential by early eve. SPC has maintained a slight risk over the forecast area given downdraft potential and increased deep layer shear, especially over the I80 corridor. The severe threat will diminish as instability wanes this eve; however, enough WNW flow aloft will remain with weak shortwaves to keep isolated/scattered showers going in the warm, moist environment. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Showers and thunderstorms will continue on Friday with a crossing weak sfc low and advancing upper trough amid increasing deep tropical moisture with the remnants of Laura. Isolated severe storms are possible during the afternoon hours with strong, damaging winds being the primary threat. Training storms may also cause localized flash flooding. The remnants of Hurricane Laura will cross the region late Friday night into Saturday, eventually merging with the low/trough crossing southern Ontario. Meanwhile, a cold front will cross the upper Midwest into the Ohio Valley. Deep tropical moisture associated with Laura's remnants in advance of this front will serve as the focus for widespread rainfall late Friday night into Saturday. Efficient rainfall with training thunderstorms will pose a flash flooding threat across the area. WPC has highlight most of the region in a slight risk for excessive rainfall. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The pattern becomes more amplified on Saturday as a ridge builds over the upper Midwest. This feature will cross the Ohio Valley late in the weekend, bringing a dry period to the area for Sunday and Monday. Precipitation chances return on Tuesday with a crossing trough. Near-average temperatures are expected through the long term. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Isolated to scattered thunderstorms will be possible through the evening within disturbed flow aloft with best chance from PIT nwd. Convection should generally diminish overnight with the loss of diurnal heating, though additional shortwaves may keep isolated showers going into Friday. Moisture pooling along the eastern slopes will likely lead to MVFR cig development Friday morning, with a stationary sfc boundary sitting north of the forecast area. Additional shortwave support plus increasing tropical moisture will lead to more widespread convection Friday. .Outlook... Restrictions due to showers and thunderstorms are likely through Saturday as remnants of Laura move past the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 27, 5:08 AM EDT, 13 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 508 AM EDT Thu Aug 27 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-280915- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 508 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated to scattered severe storms are possible this afternoon and evening. Damaging wind gusts and large hail will be the primary threats, but an isolated tornado will also be possible. Heavy downpours with stronger thunderstorms may pose a localized flash flooding hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A slight risk for severe thunderstorms will be possible on Friday. Stay tuned for changes to these threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 27, 1:05 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 3 ESE LEWISVILLE 40.49N 79.28W
08/25/2020 INDIANA PA SOCIAL MEDIA
SEVERAL SNAPPED TREES AND DAMAGE TO A BARN ALONG ROUTE
217 BETWEEN BLAIRSVILLE AND AULTMAN. TIME ESTIMATED
BASED ON RADAR.
&&
EVENT NUMBER PBZ2001264
JFSpecial weather statement, Aug 27, 4:18 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT Thu Aug 27 2020
PAZ007-008-272045-
Venango-Mercer-
418 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN MERCER AND SOUTHWESTERN VENANGO COUNTIES...
At 417 PM EDT, a strong thunderstorm was located 10 miles east of
Greenville, or 14 miles northwest of Grove City, moving southeast at
30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Stoneboro... Polk...
Sandy Lake... Clintonville...
Fredonia... Jackson Center...
Barkeyville... Maurice K Goddard State Park...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 122 and 132.
Interstate 80 in Pennsylvania between mile markers 26 and 33.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4136 8028 4138 8028 4141 8018 4135 7983
4120 7987 4118 7999 4130 8026
TIME...MOT...LOC 2017Z 301DEG 27KT 4135 8020
BrownSpecial weather statement, Aug 27, 4:48 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT Thu Aug 27 2020
PAZ007-008-013>015-022-272115-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
448 PM EDT Thu Aug 27 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO...NORTHEASTERN
LAWRENCE...NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND SOUTHWESTERN
CLARION COUNTIES...
At 448 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Franklin to 8 miles
northeast of Slippery Rock to near Grove City. Movement was south at
25 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Butler... Grove City...
Homeacre-Lyndora... Shanor-Northvue...
Meridian... Slippery Rock...
Meadowood... Oak Hills...
Mercer... Prospect...
Chicora... East Brady...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 103 and 119.
Interstate 80 in Pennsylvania between mile markers 16 and 45.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4097 7954 4086 7973 4080 8001 4123 8025
4122 7998 4133 7979
TIME...MOT...LOC 2048Z 346DEG 24KT 4123 7985 4117 7997 4117 8014
BrownThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:18 PM EDT | Special Weather Statement | PBZ | Mercer | 27 min |
| Aug 27, 4:44 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer | 46 min |
| Aug 27, 4:48 PM EDT | Special Weather Statement | PBZ | Butler | 27 min |
| Aug 27, 4:56 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 34 min |
| Aug 27, 5:26 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Indiana and 2 more | 64 min |
| Aug 27, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 42 min |
| Aug 27, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 50 min |
| Aug 27, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 49 min |
| Aug 27, 6:32 PM EDT | Special Weather Statement | PBZ | Westmoreland | 28 min |
| Aug 27, 6:41 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 64 min |
| Aug 27, 7:02 PM EDT | Special Weather Statement | PBZ | Washington | 28 min |
| Aug 27, 7:10 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 50 min |
| Aug 27, 7:40 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 65 min |
| Aug 27, 7:04 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Harrison, Jefferson, Tuscarawas | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.